Reply
 
Thread Tools Display Modes
Old 02-01-2013, 09:28 AM   #1
Woodi
Turning the Heel
 
Woodi's Avatar
 
Join Date: Feb 2007
Location: Canada
Posts: 940
Thanks: 12
Thanked 274 Times in 254 Posts
anyone take long term Tylenol?
ok, personal question: I've been taking 4, extra-strength Tylenol (500mg) per day since my heart surgery. It keeps the pain from the incisions (plus all the body-rearranging that was done) to a minimum. I also take one 12-hour naproxen (Aleve) at night.

The surgery was on Jan. 3rd. I'm beginning to wonder if I should taper off the Tylenol. Don't want to wreck my kidneys or liver.
Woodi is offline   Reply With Quote
Old 02-01-2013, 09:38 AM   #2
Antares
Working the Gusset
 
Join Date: Nov 2010
Posts: 1,884
Thanks: 236
Thanked 675 Times in 632 Posts
I would consult your doctor (or a nurse in that office) before you start fiddling with your medication because sometimes it's not just prescribed for pain relief but to also thin your blood (and prevent blood clots) or for some other reason. So definitely ask the experts before you bail out on the regimen--at least that's my two cents worth!
Antares is offline   Reply With Quote
Old 02-01-2013, 01:49 PM   #3
GrumpyGramma
Grafting the Toe
 
GrumpyGramma's Avatar
 
Join Date: Jul 2011
Posts: 7,731
Thanks: 1,990
Thanked 3,129 Times in 2,638 Posts
Yeah, what she said. Check with the dr.
__________________
~ GG

Happiness is catching that dropped stitch while it's still fixable..

GrumpyGramma is online now   Reply With Quote
Old 02-01-2013, 02:20 PM   #4
Jan in CA
Moderator
Mod Squad
 
Jan in CA's Avatar
 
Join Date: Oct 2005
Location: Southern CA
Posts: 37,215
Thanks: 1,661
Thanked 8,764 Times in 7,132 Posts
It's probably a good idea to check, but unlike ibuprofen I've never heard of Tylenol use for anything other than pain.

Since it can damage the liver it probably is a good idea to lower the dose, but make sure there wasn't another reason for its use besides pain.
__________________
Jan

When asking questions ALWAYS post the name and a link for the pattern if you have it.

NEW! KH knitting video archive
~HOW TO POST A PHOTO~

Jan in CA is offline   Reply With Quote
Old 02-01-2013, 02:57 PM   #5
Becky Morgan
Turning the Heel
 
Join Date: Oct 2007
Posts: 637
Thanks: 62
Thanked 275 Times in 210 Posts
The Tylenol wouldn't be used for blood clotting, so I'd call the doctor and ask about it. Some other meds are safer to use long-term (and Aleve is one) but you want to make sure they aren't affected by anything else you need to take.
__________________
Becky
Becky Morgan is offline   Reply With Quote
Old 02-02-2013, 08:45 AM   #6
Woodi
Turning the Heel
 
Woodi's Avatar
 
Join Date: Feb 2007
Location: Canada
Posts: 940
Thanks: 12
Thanked 274 Times in 254 Posts
Thanks for your answers, all. I realize that I should consult, but I have a doc who is very, very difficult to talk to. He doesn't answer questions but tends to just pat me on the hand, say "there, there...".
I don't feel comfortable asking him anything anymore. Once he even came at me with: "why are you concerned about this (side effects of drugs he recommended).....do you have any medical training?"

I tried to answer: "well no, but I know my body well...." and he dismissed me, as if I were invisible. I would love a new doctor, but in Canada, with govt health care, it's almost impossible to switch once you have one.
Woodi is offline   Reply With Quote
Old 02-02-2013, 12:19 PM   #7
Jan in CA
Moderator
Mod Squad
 
Jan in CA's Avatar
 
Join Date: Oct 2005
Location: Southern CA
Posts: 37,215
Thanks: 1,661
Thanked 8,764 Times in 7,132 Posts
That's ridiculous! You should have a doc you're comfortable with! Is there a call in nurse who answers questions? If not you need to really advocate for yourself. He won't like it, but it's your body!

Anyway..if the meds were given to you for pain you're probably safe to cut down at least a little and see how it goes..
__________________
Jan

When asking questions ALWAYS post the name and a link for the pattern if you have it.

NEW! KH knitting video archive
~HOW TO POST A PHOTO~

Jan in CA is offline   Reply With Quote
Old 02-02-2013, 01:36 PM   #8
GrumpyGramma
Grafting the Toe
 
GrumpyGramma's Avatar
 
Join Date: Jul 2011
Posts: 7,731
Thanks: 1,990
Thanked 3,129 Times in 2,638 Posts
Can you talk to a pharmacist? A pharmacist might know more than the doc does.
__________________
~ GG

Happiness is catching that dropped stitch while it's still fixable..

GrumpyGramma is online now   Reply With Quote
Old 02-02-2013, 09:05 PM   #9
jinxnit55
Turning the Heel
 
jinxnit55's Avatar
 
Join Date: Feb 2013
Location: Truckee, Calif.
Posts: 685
Thanks: 300
Thanked 289 Times in 260 Posts
I'm new here (as of about 1 hour ago), and I am a physician. I'm an internist at a VA hospital here in the states. As a rule, we don't want anybody to take more than 3-4 grams of tylenol a day
(that would be 3,000 to 4,000 mg). You are only taking 2 grams (2,000 mg) so you should be fine. Tylenol is strictly for pain and nothing else. The only thing is, you should never mix tylenol with alcohol, because that can cause some liver damage. The aleve is a great drug for pain, also, but it can harm the kidneys in situations where people take large amounts daily for extended periods of time (your dose is fine).

I'm sorry you can't talk with your doctor; he sounds like one of those patronizing old school types. Try to get a lady doc, my patients (mostly gruff older male vets) tell me they like lady doctors better, because generally, they will talk more. Hope this helps!
jinxnit55 is offline   Reply With Quote
The Following 3 Users Say Thank You to jinxnit55 For This Useful Post:
Bluebird49 (02-16-2013), Jan in CA (02-02-2013), Wanda Witch (02-03-2013)
Old 02-05-2013, 12:18 PM   #10
Woodi
Turning the Heel
 
Woodi's Avatar
 
Join Date: Feb 2007
Location: Canada
Posts: 940
Thanks: 12
Thanked 274 Times in 254 Posts
Hello Wanda, so nice of you to come in here. It's wonderful to know that there's a physician on board here (even if you would rather mostly talk about knitting...)
Thanks for the kindly words. I will talk to a pharmacist today.
Woodi is offline   Reply With Quote
The Following User Says Thank You to Woodi For This Useful Post:
Bluebird49 (02-16-2013)
Reply


Currently Active Users Viewing This Thread: 1 (0 members and 1 guests)
 

Posting Rules
You may not post new threads
You may not post replies
You may not post attachments
You may not edit your posts

vB code is On
Smilies are On
[IMG] code is On
HTML code is Off
Forum Jump

Similar Threads
Thread Thread Starter Forum Replies Last Post
stitch term help Quik How-to Questions 4 12-20-2012 11:18 AM
Long term prescription drugs JessicaR The Lounge 32 04-14-2009 12:33 AM
the term over in knitting. odilmark General Knitting 1 02-12-2009 09:55 PM
Long-term Knit-Alongs??? Arielluria Knit-Alongs 7 04-30-2007 11:57 PM

All times are GMT -4. The time now is 03:11 PM.